Colorado, 2006

Funnel Cloud in Colorado, August 9, 2006

August 9, 2006 · NWS GJT · 1 event in 1 county or zone

This funnel cloud was observed and photographed by many people.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This funnel cloud was observed and photographed by many people.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 9, 1:39 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 9, 1:39 PM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
239 PM MDT WED AUG 9 2006

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
A WEAK WAVE IN SOUTHWESTERLY FLOW GOT SHOWERS AND THUNDERSTORMS GOING
BEFORE NOON TODAY. THIS DISTURBANCE COMBINED WITH RESIDUAL OUTFLOWS
FROM PREVIOUS STORMS RESULTED IN A LINE OF STRONG...HEAVY RAIN
PRODUCING STORMS STRETCHING FROM THE ABAJO MOUNTAINS NORTH TO THE LA
SAL MOUNTAINS. SHOWERS AND TSTMS HAVE ALSO FIRED OVER THE UNCOMPAHGRE
PLATEAU AND THE WESTERN SAN JUAN MOUNTAINS IN THE EARLY AFTERNOON.
DRIER AIR TO THE NORTH HAS INHIBITED DEVELOPMENT OF STORMS NORTH OF
THE I-70 CORRIDOR.

TONIGHT: DISTURBANCE INDICATED TO WEAKEN AND DRIFT TO THE EAST THIS
EVENING. MODEL GUIDANCE CONTINUED TO SHOW DEEP MOISTURE SOUTH OF I-
70 WITH DRIER AIR TO THE NORTH. CONSEQUENTLY...WILL CONTINUE WITH
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE SOUTHERN MOUNTAINS WITH
LESSER CHANCES OF LOWER ELEVATIONS. SLOW MOVEMENT OF STORMS WITH
SOME TRAINING AND BACK BUILDING EXPECTED...SO WILL MENTION AREAS OF
HEAVY RAIN IN THE FORECAST. IN CONTRAST...WILL KEEP NORTH MUCH
DRIER WITH ONLY ISOLATED SHOWERS AND TSTMS EXPECTED IN THE HIGH
COUNTRY. DIURNAL DOWNTURN IN ACTIVITY EXPECTED OVERNIGHT SO WILL
CONTINUE WITH LOW ISOLATED POPS IN THE SOUTHERN MOUNTAINS...
OTHERWISE DRY. OVERNIGHT LOWS WILL REMAIN NEAR NORMAL.

THURSDAY-FRIDAY: MODELS CONTINUED TO SHOW DRY AIR WORKING SLOWLY
SOUTH WITH TREND TOWARD DECREASING CLOUDS AND SHOWERS THROUGH THE
END OF THE WEEK WITH TEMPS WARMING A LITTLE ABOVE NORMAL.

.LONG-TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
THE NEXT MONSOONAL SURGE APPEARS TO BE MOST DEPENDENT ON THE H5
RIDGE AXIS SHOWN OVER THE HIGH PLAINS IN BOTH GFS AND DGEX.  THE
FETCH THROUGHOUT THE MID-LEVELS THROUGH SATURDAY IN BOTH MODELS
SUGGESTS THAT MOISTURE SURGE WILL BE MOST CONCENTRATED OVER THE SAN
JUAN AND CONTINENTAL DIVIDE MOUNTAIN RANGES...HOWEVER DGEX SHOWS
RIDGE AXIS FURTHER WEST...WHICH WOULD SPREAD MOISTURE SURGE WEST
TOWARD SOUTH CENTRAL UTAH.  GFS APPEARS TO BE MOST BELIEVABLE IN
THIS INSTANCE WITH A WEST SOUTHWESTERLY FETCH OVER THE SOUTHERN HALF
OF THE AREA...WITH BOTH MODELS IN AGREEMENT ON THE PROGRESSIVE
PATTERN OVER THE PACIFIC NORTHWEST AND NORTHERN ROCKIES. THE FAST
MOVEMENT OF THESE NORTHERLY TROUGHS SUGGESTS THAT RIDGE AMPLIFICATION
IS NOT LIKELY TO OCCUR TO THE EXTENT DEPICTED BY DGEX.  AS WITH
RECENT MOISTURE SURGES...CLOUD COVER WILL LIMIT AFTERNOON
TEMPERATURES AND PROHIBIT NOCTURNAL COOLING...PARTICULARLY OVERNIGHT
SATURDAY AND SUNDAY WITH PEAK THUNDERSTORM ACTIVITY ANTICIPATED IN
THE AFTERNOONS AND EVENINGS PRIOR.  THE PROGRESSIVE PATTERN TO THE
NORTH BRINGS INCREASINGLY WESTERLY FLOW ALOFT BY MONDAY...RESULTING
IN THUNDERSTORM ACTIVITY RECEDING TO THE HIGHER TERRAIN ALONG THE
CONTINENTAL DIVIDE...WITH A WARMING AND CLEARING TREND OVER VALLEY
AREAS.  THIS IS EXPECTED TO PERSIST THROUGH LATE TUESDAY.  GOING
ALONG WITH THE GFS THROUGH THE END OF THE FORECAST PERIOD...A DEEP
UPPER LEVEL TROUGH OVER THE PACIFIC NORTHWEST BY LATE TUESDAY MAY DIG
SUFFICIENTLY TO AMPLIFY THE PERSISTENT DOWNSTREAM RIDGE OVER THE HIGH
PLAINS...AND MAY BE A SIGN OF YET ANOTHER MONSOON SURGE ON
WEDNESDAY. 53 ZUMPFE

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

NL/DEZ
Hazardous weather outlook, Aug 9, 4:50 AM MST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
550 AM MDT WED AUG 9 2006

COZ001>008-013-UTZ023>025-027-101230-
ARCHES/GRAND FLAT-CENTRAL COLORADO RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-GRAND VALLEY-
LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS-TAVAPUTS PLATEAU-
UPPER YAMPA RIVER BASIN-
550 AM MDT WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST UTAH AND NORTHWEST
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING OVER THE MOUNTAINS. ACROSS SOUTHWEST COLORADO.

BRIEF MODERATE RAIN SHOWERS RAIN...SMALL HAIL...GUSTY WINDS AND
OCCASIONAL LIGHTNING WILL ACCOMPANY SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR EACH
DAY...MOST NUMEROUS OVER THE MOUNTAINS. HEAVY RAIN SHOWERS...
SMALL HAIL...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING WILL
ACCOMPANY SOME OF THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE GRAND JUNCTION
NATIONAL WEATHER SERVICE OFFICE.

COZ009>012-014-017>023-UTZ022-028-029-101230-
ANIMAS RIVER BASIN-CANYONLANDS/NATURAL BRIDGES-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN-
SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
WEST ELK AND SAWATCH MOUNTAINS-
550 AM MDT WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST UTAH AND SOUTHWEST
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND EVENING...BECOMING MOST NUMEROUS ACROSS SAN JUAN
MOUNTAINS.

HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND FREQUENT LIGHTNING WILL
ACCOMPANY SOME OF THE STORMS. EXCESSIVE RUNOFF AND THE THREAT OF
FLASH FLOODING AND MUD SLIDES WILL EXIST IN AREAS OF PERSISTENT HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR EACH
DAY...MOST NUMEROUS OVER THE MOUNTAINS OF SOUTHWEST COLORADO. THE
THREAT OF HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND CLOUD TO GROUND
LIGHTNING WILL EXIST WITH THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE GRAND JUNCTION
NATIONAL WEATHER SERVICE OFFICE.

CUOCO

The radar

The Grand Junction radar (KGJX), 200 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, La Plata

When
August 9, 3:40 PM MST to 3:50 PM MST
Where
La Plata County, 3 mi NW of (Dro)durango/Laplata
Reported by
TRAINED SPOTTER
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528883.